Farnborough, UK; Healthcare Safety Investigation Branch; May 26, 2022.
Ehrenwerth J. UptoDate. May 25, 2022.
The APSF Committee on Technology. APSF Newsletter. 2022;37(1):7–8.
An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO) line was placed in the patient’s proximal left tibia to facilitate administration of fluids, blood products, vasopressors, and antibiotics. In the operating room, peripheral intravenous (IV) access was eventually obtained after which intraoperative use of the IO line was restricted to a low-rate fluid infusion.
This WebM&M describes an adverse event due to mislabeling or “syringe swap” in a preoperative patient. The commentary outlines several recommendations and safeguards to ensure that medications administration is safe.
Lane S, Gross M, Arzola C, et al. Can J Anaesth. Epub 2022 Mar 22.